Kansas, 2013Hail in Kansas, May 25, 2013
May 25, 2013 · NWS GLD · 5 events in 3 counties and zones
Scattered thunderstorms developed over Northwest Kansas and moved northeast during the afternoon and evening. 75 reported at Goodland and north of Beardsley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed over Northwest Kansas and moved northeast during the afternoon and evening. Large hail was reported at a few locations, with hail up to 1.75 reported at Goodland and north of Beardsley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 25, 2:45 PM CST, 1 hour 27 minutes earlier.
Area forecast discussion, May 25, 2:45 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
245 PM MDT SAT MAY 25 2013
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 212 PM MDT SAT MAY 25 2013
UPPER FLOW WILL BE SOUTHWEST THROUGH SUNDAY. SURFACE LOW PRESSURE
WILL BE OVER EASTERN COLORADO THROUGH THE PERIOD.
A WEAK SHORTWAVE COMES THROUGH THE FLOW THIS EVENING INTO THE FA AND
A SECOND STRONGER ONE ON SUNDAY. THERE IS PLENTY OF CAPE (2000-3000
J/KG) AVAILABLE FOR STORMS THIS EVENING AND 2500 TO 3500 J/KG
SUNDAY. EXPECT STORMS TO FIRE IN EASTERN COLORADO NEAR THE DRYLINE AND
SURFACE TROUGH. FORECAST SOUNDINGS INDICATE HIGH BASED STORMS WITH
LITTLE PRECIPITATION REACHING THE SURFACE. FOR THIS REASON PLAN ON
GOING WITH SLIGHT CHANCE AND CHANCE POPS FOR TONIGHT. STORMS WILL
FIRE NEAR THE WARM FRONT SUNDAY AFTERNOON WHICH WILL FAVOR HIGHER
POPS IN THE NORTHEAST HALF OF THE FA. ONCE AGAIN STORMS WILL BE HIGH
BASED SO WILL LEAN TOWARD SLIGHT CHANCE AND LOW CHANCE POPS.
BOUNDARY LAYER RELATIVE HUMIDITY INCREASES ABOVE 90 PERCENT IN THE
FAR EASTERN FA EARLY SUNDAY MORNING. RH DECREASES AFTER 15Z SO WILL
INCLUDE SOME STRATUS AND PATCHY FOG.
850 TEMPERATURES AROUND 30C SUNDAY WILL SUPPORT TEMPERATURES RISING
TO THE MID 90S IN THE SOUTH AND AROUND 90 IN THE NORTH AND EAST. MIN
TEMPERATURES TONIGHT WILL COOL TO THE MID 50S TO THE LOWER 60S
EAST.
.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 245 PM MDT SAT MAY 25 2013
CHANCES FOR SHOWERS AND THUNDERSTORMS CONTINUE TO BE THE MAIN FOCUS
OF THE FORECAST. A FEW CHANGES IN THE MODEL DATA HAVE PROMPTED SOME
SLIGHT CHANGES TO PORTIONS OF THE EXTENDED FORECAST. THESE CHANGES
WILL BE DISCUSSED BELOW.
SHOWERS AND THUNDERSTORMS SHOULD AGAIN DEVELOP ALONG A DRY LINE
AHEAD OF THE LEE LOW PRESSURE AND CONTINUE INTO THE OVERNIGHT HOURS
TOMORROW NIGHT. SOME OF THESE STORMS WILL BE STRONG TO SEVERE AS
MENTIONED IN THE SHORT TERM DISCUSSION. MOST OF THE ACTIVITY WILL
DIMINISH BY MIDNIGHT BUT SOME PRECIPITATION COULD CONTINUE PAST
MIDNIGHT DUE TO BOUNDARY INTERACTIONS AS WAS OBSERVED AROUND HILL
CITY AND NORTON KANSAS LAST NIGHT. WARM LOW TEMPERATURES ARE AGAIN
EXPECTED WITH LOWS ONLY FALLING INTO THE UPPER 50S TO MID 60S.
VARIABLE WINDS ARE FORECAST AS THE SURFACE LOW MOVES ACROSS THE
TRI-STATE AREA.
ON MONDAY...CHANCES FOR PRECIPITATION CONTINUE TO LOOK LOWER THAN
PREVIOUS AND UPCOMING DAYS. THE BEST CHANCES WILL GENERALLY BE OVER
THE NORTHEAST HALF OF THE AREA AHEAD OF THE DRYLINE. STORMS COULD BE
STRONG TO SEVERE AGAIN WITH SURFACE CAPE VALUES OF 2000 J/KG...0-6KM
BULK SHEAR OF 35 TO 45 KTS AND FAVORABLE LAPSE RATES OF 8 TO 9 C/KM.
THE MAIN THREATS WILL BE DAMAGING WIND AND LARGE HAIL AS LOW LEVEL
MOISTURE LOOKS SOMEWHAT LOW FOR A LOW TORNADO RISK TO BE MENTIONED.
ONE OF THE BIGGER CHANGES TO THE EXTENDED FORECAST WAS TO INCREASE
THE CHANCES FOR SHOWERS AND THUNDERSTORMS DURING THE DAY ON TUESDAY.
A LARGE UPPER LEVEL TROUGH OF LOW PRESSURE WILL BEGIN TO HAVE AN
INFLUENCE ON OUR WEATHER STARTING ON TUESDAY. THIS IS SOMEWHAT
FASTER THAN PREVIOUS MODEL RUNS AND THE GFS...CANADIAN...EUROPEAN
AND NAM MODELS ALL SHOW THE CHANCE FOR PRECIPITATION. THIS IS DUE TO
MODELS EXPECTING AN EARLIER INITIAL SHORTWAVE TO PIVOT AROUND THE
TROUGH AS WELL AS A DRYLINE FARTHER TO THE WEST THAT PREVIOUS RUNS.
HAVE INCREASED POPS INTO THE CHANCE CATEGORY BUT IF MODELS CONTINUE
TO SHOW A CONSISTENT SOLUTION...CHANCES FOR PRECIP WILL NEED TO BE
INCREASED AGAIN.
THE MAIN DAYS FOR PRECIPITATION WITH THIS UPPER LEVEL TROUGH AND
ASSOCIATED SHORTWAVES SWINGING AROUND THE EDGE WILL BE ON WEDNESDAY
AND THURSDAY. SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS SHOULD
DEVELOP AHEAD OF A SURFACE LOW PRESSURE TO THE WEST AND A DRYLINE
BISECTING THE FORECAST AREA. SOME STORMS WILL AGAIN BE STRONG TO
SEVERE...HOWEVER INSTABILITY FOR THIS SYSTEM LOOKS SOMEWHAT LESS
THAN PREVIOUS FORECAST RUNS. THIS COULD BE REFLECTING A CONVECTIVE
FEEDBACK MECHANISM WITHIN THE MODELS AS MORE WIDESPREAD AND POSSIBLY
HEAVIER PRECIPITATION IS FORECAST. THE SHEAR LOOKS BETTER FOR THIS
EVENT AS STRONGER WINDS ALOFT SHOULD MOVE THROUGH IN ASSOCIATION
WITH THIS TROUGH OF LOW PRESSURE. THIS LOOKS LIKE THE BEST CHANCE
FOR SOME HEAVIER...SOAKING...MUCH NEEDED RAINFALL THAT THIS AREA
DESPERATELY NEEDS.
TEMPERATURES THROUGHOUT THE FORECAST PERIOD WILL REMAIN ABOVE NORMAL
FOR THIS TIME OF YEAR. A COLD FRONT WILL COOL THINGS OFF TOWARDS THE
END OF NEXT WEEK WITH NEAR NORMAL TEMPERATURES FORECAST.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1105 AM MDT SAT MAY 25 2013
VFR CONDITIONS ARE EXPECTED AT KGLD FOR THE NEXT 24 HOURS. KMCK
WILL HAVE A PERIOD OF MVFR DUE TO STRATUS AND FOG AFTER
THUNDERSTORMS MOVE THROUGH BOTH TERMINALS THIS EVENING. STORMS
WILL FORM NEAR A TROUGH AXIS AND DRYLINE AND MOVE NORTHEAST INTO
THE AREAS NEAR THE TERMINALS.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...FS
LONG TERM...RRH
AVIATION...FS
Hazardous weather outlook, May 25, 3:06 PM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
306 PM MDT SAT MAY 25 2013
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
306 PM MDT SAT MAY 25 2013 /406 PM CDT SAT MAY 25 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
NEAR THE COLORADO BORDER. THESE STORMS WILL THEN MOVE NORTHEAST
ACROSS THE REMAINDER OF THE AREA DURING THE EVENING. A FEW OF
THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND
AS THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON
ALONG AND EAST OF A YUMA COLORADO TO RUSSELL SPRINGS KANSAS LINE.
THE MAIN THREATS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS.
MORE THUNDERSTORMS ARE POSSIBLE FROM TUESDAY THROUGH THURSDAY
NIGHT. SOME OF THESE WILL BE STRONG TO SEVERE AS WELL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TODAY.
In the hours before
Special weather statement, May 25, 3:46 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
346 PM MDT SAT MAY 25 2013
KSZ013-252215-
SHERMAN-
346 PM MDT SAT MAY 25 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SHERMAN COUNTY IN NORTHWEST KANSAS...
AT 344 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF GOODLAND...MOVING NORTH AT 10
MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3954 10180 3954 10139 3915 10153 3915 10188
TIME...MOT...LOC 2146Z 197DEG 7KT 3922 10172
024
Special weather statement, May 25, 3:54 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
354 PM MDT SAT MAY 25 2013
KSZ001-252230-
CHEYENNE-
454 PM CDT SAT MAY 25 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN NORTHWEST KANSAS...
AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF WHEELER...MOVING NORTHEAST AT 20
MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3994 10141 3958 10154 3959 10190 3995 10180
3996 10141
TIME...MOT...LOC 2154Z 223DEG 17KT 3965 10171
024Special weather statement, May 25, 4:00 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
400 PM MDT SAT MAY 25 2013
KSZ041-252230-
GREELEY-
400 PM MDT SAT MAY 25 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS...
AT 353 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF HORACE...MOVING NORTHEAST AT 15
MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
&&
LAT...LON 3866 10194 3867 10158 3835 10171 3834 10204
TIME...MOT...LOC 2200Z 220DEG 14KT 3848 10190
024
Hail, Cheyenne
- When
- May 25, 4:12 PM CST to 4:20 PM CST
- Where
- Cheyenne County, 2.11 mi NW of St Francis
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.790, -101.830
Hail covering the ground ranging from dime to quarter size. Estimated time of report from radar.
Hail, Sherman
- When
- May 25, 3:27 PM MST to 3:35 PM MST
- Where
- Sherman County, Goodland
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.350, -101.720
Hail ranged from 1 inch to 1.75 inches in diameter. Vinyl siding had holes punched in it and vehicles were dented. An RV park reported broken trim, lights and damage to siding to vehicles. The office building had broken window and several screens, solar lights and flower pots broken out.
Hail, Sherman
- When
- May 25, 4:08 PM MST
- Where
- Sherman County, 9 mi S of Ruleton
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 39.200, -101.880
Estimated time of report from radar.
Hail, Rawlins
- When
- May 25, 5:10 PM CST
- Where
- Rawlins County, 9.73 mi N of Beardsley
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.960, -101.210
Also measured 0.55 inches of rainfall so far.
Hail, Sherman
- When
- May 25, 4:40 PM MST to 4:45 PM MST
- Where
- Sherman County, Goodland
- Measured
- 1.5 in hail
- Reported by
- Official NWS Observations
- Coordinates
- 39.350, -101.720
Hail ranged from 1.25 to 1.50 in diameter. Hail damage to vehicles and vinyl siding on houses.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Iowa, May 25 to 26, 2013$1.4 million · 1 in hail · 41 events
- Hail and Damaging Winds in New Mexico, May 25, 2013$802,000 · 52 kt wind · 7 events
- Tornado and Flash Flooding in Texas, May 25, 2013$620,000 · EF0 · 12 events
- Hail in Nebraska, May 25, 2013$800,000 · 2.75 in hail · 3 events
- Flash Flood and Hail in North Dakota, May 25, 2013$310,000 · 2.75 in hail · 17 events
- Hail and Damaging Wind in South Dakota, May 25, 2013$350,000 · 2 in hail · 6 events
- Hail in South Dakota, May 25, 2013$95,000 · 2.75 in hail · 11 events
- Flash Flooding and Hail in South Dakota, May 25 to 26, 2013$30,000 · 1.75 in hail · 9 events
- Hail in South Dakota, May 25, 2013$25,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in South Dakota, May 25, 2013$20,000 · 2.75 in hail · 7 events
- Hail in Nebraska, May 25 to 26, 20133 in hail · 20 events
- Flash Flooding and Heavy Rain in Iowa, May 25, 2013$15,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446078, 446081, 448460, 446082, 448458.